Alert archive / Colorado / Flash Flood Warnings in 2013

Flash Flood Warning 19, NWS Goodland, KS

August 11, 2013Kit Carson County, Colorado

NWS Goodland, KS issued this flash flood warning at Aug 11, 2013, 2:10 PM MDT for Kit Carson County, Colorado. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2013, 2:10 PM MDT (20:10 UTC)
Expired
Aug 11, 2013, 5:00 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 118 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 3:15 PM MDTHEAVY RAIN 0.944 W Flagler, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.2 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2013-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2013-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1865 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

988 
WGUS53 KGLD 112010
FFWGLD
COC063-112300-
/O.NEW.KGLD.FF.W.0019.130811T2010Z-130811T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT SUN AUG 11 2013

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 500 PM MDT

* AT 208 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RADAR INDICATES UP TO 3 INCHES OF RAIN HAS FALLEN     
  NEAR AND JUST WEST OF FLAGLER. THIS INCLUDES INTERSTATE 70 BETWEEN 
  FLAGLER AND ARRIBA.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  FLAGLER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS... OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING
STREAM... EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 3938 10301 3923 10301 3923 10316 3938 10316

$$

024
1 follow-up statement
042 
WGUS73 KGLD 112251
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
451 PM MDT SUN AUG 11 2013

COC063-112307-
/O.EXP.KGLD.FF.W.0019.000000T0000Z-130811T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KIT CARSON CO-
451 PM MDT SUN AUG 11 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WEST CENTRAL KIT
CARSON COUNTY WILL BE ALLOWED TO EXPIRE AT 500 PM MDT/600 PM CDT/...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3938 10301 3923 10301 3923 10316 3938 10316

$$

024

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 11:38 AM MDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 11, 11:38 AM MDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1138 AM MDT SUN AUG 11 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 413 AM MDT SUN AUG 11 2013

THE UPPER FLOW OVER THE CENTRAL HIGH PLAINS REGION TRANSITIONS
SLIGHTLY FROM A WEST NORTHWESTERLY TO A MORE NORTHWESTERLY
DIRECTION THROUGH THE SHORT TERM. THIS MINOR CHANGE WILL HELP KEEP
A MORE ACTIVE PATTERN OVER THE CENTRAL HIGH PLAINS REGION AS A
SURFACE FRONT BACKS INTO THE REGION AND REMAINS STALLED ACROSS THE
AREA THROUGH THE MIDDLE OF NEXT WEEK. IT WILL ALSO CONTINUE TO
BRING A SERIES OF WEAK WAVES THROUGH THE UPPER FLOW TO AID IN THE
DEVELOPMENT OF THUNDERSTORMS EACH DAY.

MODELS HAVE BEEN CONSISTENT IN SHOWING A SHORT WAVE CUTTING
THROUGH THE UPPER RIDGE IN PLACE OVER THE ROCKIES TODAY AND MOVING
THROUGH THE CENTRAL HIGH PLAINS REGION LATE THIS AFTERNOON AND
EVENING. EARLY MORNING STORMS ARE ONGOING OVER EXTREME NORTHEAST
UTAH IN ASSOCIATION WITH THIS SHORT WAVE TROUGH...AND STORMS ARE
EXPECTED TO DEVELOP EAST OF THE ROCKIES THIS AFTERNOON AND
POSSIBLY BECOME SEVERE ACROSS MAINLY THE NORTHERN PORTIONS OF THE
FORECAST AREA THIS EVENING.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH DAY THROUGH
THE SHORT TERM AS FRONT STALLS OVER THE CENTRAL HIGH PLAINS REGION
AND WAVES MOVE THROUGH THE UPPER NORTHWEST FLOW. TEMPERATURES WILL
COOL A FEW DEGREES BEHIND THE FRONT ON TUESDAY AND INTO THE MIDDLE
OF THE WEEK. WITH PLENTY OF MOISTURE AVAILABLE AND MODELS
PRODUCING AN IMPRESSIVE AMOUNT OF QPF ACROSS THE FORECAST
AREA...THE POTENTIAL FOR LOCALIZED FLOODING WITH SOME OF THE
STRONGER THUNDERSTORMS EXISTS.

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 205 AM MDT SUN AUG 11 2013

LARGE SCALE PATTERN REMAINS UNCHANGED FOR THE MOST PART AS MODELS
STILL SHOW THE UPPER LEVEL TROUGH OVER THE EASTERN U.S. AND THE
UPPER LEVEL RIDGE OVER THE ROCKIES WITH THE CWA IN BETWEEN THE
FEATURES ON WEDNESDAY THROUGH FRIDAY. AN UPPER LEVEL TROUGH OVER
THE PACIFIC NW WILL MOVE EAST ALONG WITH THE OTHER FEATURES AND
WILL START TO FLATTEN/PUSH THE UPPER LEVEL RIDGE EAST SATURDAY
NIGHT. MEANWHILE...THE UPPER LEVEL HIGH REMAINS FAIRLY STATIONARY
OVER THE SOUTHWESTERN U.S. THURSDAY THROUGH SATURDAY.

NW FLOW ALOFT WILL SEND SEVERAL SHORTWAVE TROUGHS/VORTICITY
THROUGH THE CWA...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS
TO THE AREA FOR MOST OF THE EXTENDED. MODELS SHOW A BREAK IN
PRECIP CHANCES ON SATURDAY AS NO WELL DEFINED SHORTWAVES MOVE
THROUGH THE CWA. WEDNESDAY AND THURSDAY APPEAR TO HAVE THE BEST
CHANCES FOR PRECIP AS THE UPPER LEVEL TROUGH AND
DISTURBANCES...ALONG WITH EASTERLY SURFACE FLOW AND GOOD LOW LEVEL
MOISTURE...AFFECT THE CWA.

TEMPERATURES IN THE EXTENDED WILL START OUT BELOW NORMAL IN THE
MID 70S TO LOW 80S AS THE COOLER AIR WITH THE SURFACE HIGH OVER
THE MIDWEST FILTERS INTO THE CWA ON WEDNESDAY AND THURSDAY. BY
FRIDAY...THE UPPER HIGH BUILDS AND THE UPPER RIDGE MOVES EAST
ALLOWING TEMPERATURES TO GRADUALLY WARM UP INTO THE MID TO UPPER
80S ON FRIDAY AND UPPER 80S TO LOW 90S ON SATURDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1138 AM MDT SUN AUG 11 2013

SCATTERED SHOWERS AND STORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AHEAD OF A COLD FRONT...LEE TROUGH TO THE WEST AND UPPER LEVEL
SHORTWAVE TROUGH. CONVECTION WILL PERSIST IN THE REGION THROUGH
THE EVENING...ENDING AROUND MIDNIGHT. WAS NOT CONFIDENT ENOUGH TO
PLACE A TEMPO GROUP INTO THE TAF. LIGHT WINDS ARE FORECAST
THROUGHOUT THE TAF PERIOD. SKIES WILL GRADUALLY CLEAR FROM WEST TO
EAST TONIGHT. AS THIS HAPPENS...FOG AND STRATUS COULD DEVELOP AGAIN.
THINKING THAT KGLD WILL HAVE THE BEST CHANCE FOR REDUCED VIS/CIGS
DUE TO THE EARLIER CLEARING OF HIGH CLOUDS. HAVE DROPPED KMCK TO MVFR
VIS WITH SCT007 MENTIONED FOR POSSIBLE STRATUS. REDUCED CIGS/VIS SHOULD
COME TO AN END AROUND 15Z TOMORROW MORNING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...ALW
AVIATION...RRH
Hazardous weather outlook, Aug 11, 10:45 AM MDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT SUN AUG 11 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121600-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT SUN AUG 11 2013 /1145 AM CDT SUN AUG 11 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS NORTH AND EAST OF
A LINE FROM JOES COLORADO TO RUSSELL SPRINGS KANSAS. THE MAIN
HAZARDS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.
IN ADDITION...HEAVY RAINS AND FLASH FLOODING WILL BE POSSIBLE
ESPECIALLY IN AREAS WITH SATURATED SOIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH
FRIDAY. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS BEING THE MAIN THREATS. WITH A POSSIBLE PERIOD OF
PROLONGED RAINFALL AND SEVERAL STORMS MOVING OVER THE SAME AREA
SEVERAL DAYS IN A ROW...THE POTENTIAL FOR FLASH FLOODING ALSO
EXISTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 11, 1:32 PM MDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
132 PM MDT SUN AUG 11 2013

COZ091-112000-
KIT CARSON COUNTY-
132 PM MDT SUN AUG 11 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 128 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF FLAGLER...OR NEAR FLAGLER...
MOVING NORTHEAST AT 5 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3920 10316 3940 10316 3949 10301 3926 10284
      3917 10316 3919 10316
TIME...MOT...LOC 1932Z 241DEG 4KT 3928 10316

HUSTED

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 1:32 PM MDTSpecial Weather StatementGLDKit Carson28 min
Aug 11, 1:46 PM MDTSevere Thunderstorm WarningGLDKit Carson44 min
Aug 11, 3:08 PM MDTSpecial Weather StatementGLDKit Carson37 min
Aug 11, 3:45 PM MDTSevere Thunderstorm WarningGLDKit Carson45 min
Aug 11, 4:28 PM MDTSevere Thunderstorm WarningGLDKit Carson47 min

Nearby

Flash Flood Warnings in Colorado, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.